PMCCPMCCPMCC

Search tips
Search criteria 

Advanced

 
Logo of bmjcrInstructions for authorsCurrent ToCBMJ Case Reports
 
BMJ Case Rep. 2010; 2010: bcr09.2009.2273.
Published online Mar 26, 2010. doi:  10.1136/bcr.09.2009.2273
PMCID: PMC3028114
Reminder of important clinical lesson
Outcome in a patient with systemic lupus erythematosus and concurrent chronic hepatitis B infection
Lyubomir Marinchev,1 Krasimir Antonov,2 Veneta Peytcheva,1 and Zlatimir Kolarov1
1University Hospital “St.Ivan Rilsky”, Rheumatology, 13 Urvitch, Sofia, 1612, Bulgaria
2University Hospital “St.Ivan Rilsky”, Clinic of Gastroenterology, 15 “Ivan Geshov” blvd, Sofia, 1612, Bulgaria
Correspondence to Lyubomir Marinchev, Lubommar/at/gmail.com
A 35-year-old Caucasian woman with proven systemic lupus erythematosus (SLE) had been effectively managed with hydroxychloroquine and methylprednisolone for many years. In 2005 she was admitted to the rheumatology clinic with a flare up of the disease and with proteinuria of 3.2 g/24 h. Renal biopsy was performed and revealed diffuse proliferative nephritis. Before the renal biopsy a positive HBsAg was found with high virus replication (hepatitis B virus (HBV)-DNA—4 170 000 copies/ml). Liver biopsy revealed chronic hepatitis with minimal activity (TAIS=1). Lamivudine was administered with concomitant maintenance corticosteroid treatment, but without antimalarials. Pulsed methylprednisolone treatment for diffuse lupus nephritis was begun on the background of lamivudine therapy. The liver enzymes returned to normal values, HBV replication was suppressed, and the proteinuria disappeared. At present the patient is not being treated with lamivudine and there are no objective signs of nephritis and hepatitis, or HBV activation.
The relationship between hepatitis B virus (HBV) infection and rheumatic diseases include rheumatic manifestations of chronic hepatitis B (CHB) infection,1,2 hepatitis B vaccination triggering autoimmune diseases,1,3 and CHB reactivation following corticosteroid and non-corticosteroid immunosuppressive treatments.4
Patients with systemic lupus erythematosus (SLE) require long term treatment with corticosteroids and immunosuppressants. This necessitates screening for the presence of HBV infection and HBV-DNA before corticosteroid and cytotoxic treatment. If present, nucleoside analogues (lamivudine, baraclude, telbivudine, tenofovir) are the treatment of choice for the exacerbations of CHB virus infection. With appropriate precautionary measures corticosteroids may be used safely if clinically indicated.
A 35-year-old Caucasian woman with proven SLE in 1998, according to the American College of Rheumatology criteria, had been effectively managed with hydroxychloroquine (250 mg/day) and methylprednisolone (8 mg/day) for many years. In May 2005 she was admitted to the rheumatology clinic with a flare-up of the disease, and presented with a pronounced butterfly rash, non-destructive arthritis, positive antinuclear antibody (ANA) 1:160 and anti-DNA(ds) 217, and proteinuria of 3.2 g/24 h. The remaining laboratory data (haematology, biochemistry) were normal. Electrocardiogram (ECG), chest x-ray, and echocardiography were normal. Abdominal echography revealed diffuse parenchymatous changes of the liver. Other abdominal organs were normal.
A renal biopsy was performed and revealed diffuse proliferative nephritis. Immunofluorescence showed 3 (+) pseudo-linear deposition of IgG, C3, C1q and fibrin as well as (+) segmental mesangial deposition of IgM. Before the renal biopsy a positive HBsAg was found with negative anti-HBc-IgM and normal liver enzymes. Within a month high concentrations of liver enzymes were detected: aspartate transaminase (AST) 64 U/l, alanine transaminase (ALT) 105 U/l, negative anti-HBc-IgM, and high virus replication (HBV-DNA—4 170 000 copies/ml). Liver biopsy revealed chronic hepatitis with minimal activity (total activity index score (TAIS)=1). The patient was treated with lamivudine, 100 mg daily, and the planned pulse methylprednisolone treatment for lupus nephritis was postponed. The patient continued the maintenance treatment with methylprednisolone (8 mg/day) but the hydroxychloroquine was stopped. After 3 months AST was 22 U/l and ALT 52 U/l, and the patient had no liver or other gastrointestinal complaints. On the background of lamivudine treatment, pulse methylprednisolone therapy was begun for diffuse lupus nephritis, 1 g/d for three consecutive days and thereafter once monthly for a period of 6 months. Maintenance therapy was 8 mg/day methylprednisolone plus lamivudine 1 tablet/day. After 6 months of treatment the liver enzymes returned to normal values (AST 31U/l, ALT 40 U/l), as well as ANA and anti-ds DNA antibodies. HBV replication was suppressed (0 copies/ml), and no proteinuria was found.
Differential diagnosis
  • Reactive hepatitis due to SLE
  • Autoimmune lupoid hepatitis as a separate entity.
Outcome and follow-up
At present the patient is not receiving lamivudine treatment. She continues the maintenance therapy with methylprednisolone (8 mg/day) and there are no objective signs of nephritis, nor signs of hepatitis or HBV activation.
Reactivation of HBV infection is a well recognised complication in infected patients who undergo cytotoxic immunosuppressive therapy.1,4 CHB virus infection has been reported following the use of chloroquine,1,5 azathioprine,6 methotrexate,1,7 pulse methylprednisolone/cyclophosphamide plus hydroxychloroquine, sulfasalazine and methotrexate in the treatment of various rheumatic diseases.8
In our patient long term corticosteroid treatment, including pulse methylprednisolone, was necessary due to diffuse proliferative lupus nephritis with high grade proteinuria. Hydroxychloroquine was stopped because it could be one of the reasons for virus replication. CHB with high grade virus replication may due to the disease itself, preceding immunosuppressive therapy, or both. In such a patient a nucleoside analogue (lamivudine) is a treatment of choice. Because of very high grade virus replication, the corticosteroid pulse therapy for lupus nephritis was postponed until suppression of viral replication. Cyclophosphamide is contraindicated regardless of active and severe lupus nephritis.
Learning points
  • Patients with systemic lupus erythematosus require long term treatment with corticosteroids and immunosuppressants. This necessitates screening for the presence of hepatitis B as well as hepatitis C infection and PCR for HBV-DNA and HCV-RNA before corticosteroid and cytotoxic treatment.
  • If present, nucleoside analogues are the treatment of choice for the exacerbations of chronic hepatitis B infection.
  • With appropriate precautionary measures, corticosteroids may be used safely if clinically indicated; immunosuppressants and other disease modifying drugs must be stopped.
Footnotes
Competing interests: None.
Patient consent: Patient/guardian consent was obtained for publication.
1. Tong BYH, Koh ET, Chng HH, et al. Outcomes of chronic hepatitis B infection in Oriental patients with rheumatic diseases. Ann Acad Med Singapore 2007; 36: 100–5. [PubMed]
2. Chi ZC, Ma SZ. Rheumatologic manifestations of hepatic diseases. Hepatobiliary Pancreat Dis Int 2003; 2: 32–7. [PubMed]
3. Geier DA, Geier MR. A case-control study of serious autoimmune adverse events following hepatitis B immunization. Autoimmunity 2005; 38: 295–301. [PubMed]
4. Yeo W, Johnson PJ. Diagnosis, prevention and management of hepatitis B virus reactivation during anticancer therapy. Hepatology 2006; 43: 209–20. [PubMed]
5. Helbling B, Reichen J. Reactivation of hepatitis B following withdrawal of chloroquine [German]. Schweiz Med Wochenschr 1994; 124: 759–62. [PubMed]
6. Mok MY, Ng WL, Yuen MF, et al. Safety of disease modifying anti-rheumatic agents in rheumatoid arthritis patients with chronic viral hepatitis. Clin Exp Rheumatol 2000; 18: 363–8. [PubMed]
7. Ito S, Nakazono K, Murasawa A, et al. Development of fulminant hepatitis B (precore variant mutant type) after the discontinuation of low-dose methotrexate therapy in rheumatoid arthritis patient. Arthritis Rheum 2001; 44: 339–42. [PubMed]
8. Tsai FC, Hsieh SC, Chen DS, et al. Reactivation of hepatitis B virus in rheumatologic patients receiving immunosuppressive agents. Dig Dis Sci 2006; 51: 1627–32. [PubMed]
Articles from BMJ Case Reports are provided here courtesy of
BMJ Group